Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 16, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 22, 2024, 2:13 PM EDT for Clinton County, Lycoming County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2024, 2:13 PM EDT (18:13 UTC)
- Expired
- May 22, 2024, 3:00 PM EDT
- In force
- 47 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clinton County, PA, Lycoming County, PA
The radar
The State College radar (KCCX), 68 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:20 PM EDT, 53 minutes earlier.
Area forecast discussion, May 22, 1:20 PM EDT, 53 minutes before
Area Forecast Discussion National Weather Service State College PA 120 PM EDT Wed May 22 2024 .SYNOPSIS... *Summerlike warmth+humidity to fuel risk of severe t-storms this afternoon and evening; damaging winds and hail are the primary threats *Showers & t-storms continue Thursday especially over south central PA; strong storm possible in the Lower Susq Valley *Rain chances trend lower into Friday before increasing over Memorial Day weekend && .NEAR TERM /THROUGH TONIGHT/... Abundant sunshine this morning has helped temps rise into the 80s in most locations by midday. The biggest difference today from yesterday is higher dewpoints. An increasing southwest flow ahead of an upstream cold front has advected noticeably more humid air into the area with dewpoints in the low to mid 60s. Today will be a classic summer-like day with max temperatures in the 80-90F range or +10-15 degrees above late May climo/approaching daily record highs in some locations (see climate section). Only subtle changes to the severe weather forecast this afternoon. The SLGT risk area (level 2 out of 5) is still in place for locations northwest of I-81. Current radar shows a complex of storms in northeast Ohio that will continue to drift into northwest PA over the next couple of hours. Behind that batch of a showers, a mesoscale convective vortex could provide focus for organization and enhanced rotation as it moves through our northwest zones. The 2-4% tornado probability to the south of Lake Erie effectively highlights where the "best" deep- layer shear will exist. Convection initiation is expected along the ridges of central PA between 16 and 18Z with subsequent evolution into a relatively messy storm mode. Multi-cell clusters are most likely but a few discrete cells are possible. Storms will progress eastward through the evening within a corridor of moderate instability near a leading prefrontal trough. 0-6km shear decreases with eastern extent across the CWA which remains somewhat of a limiting factor concerning the overall severe potential. However, mean MLCAPE in the 1000-1500 J/kg range along with steep lapse rates will support isolated damaging wind and hail threats. Limited wind shear should prevent a realization of higher-end and/or sustained severe weather, but pulse storms could produce isolated large hail and/or damaging winds. Fresh green-up means tree canopies are healthy/strong and downed trees will be possible even with sub-severe (<50kt) winds. T-storm intensity and coverage should diminish into tonight as the best forcing/height falls lift to the north and low level stability increases with the loss of daytime heating. Will maintain lower POPs into Thursday morning associated with the arrival of a weakening cold front and a few rumbles of thunder are possible as elevated convection persists. Patchy fog may develop again toward daybreak in areas that receive rainfall, particularly if cloud breaks help promote more efficient radiational cooling. Lows in the 60s are rather mild for this time of year or +15-20 degrees above the historical climate average. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... More showers and t-storms are likely Thursday, primarily during the afternoon, as the cold front stalls out near the Mason Dixon Line and a shortwave rolls eastward from the Ohio Valley. The focus for convection Thursday will be over the southern part of the state. However, model RH profiles support a good deal of high level cloudiness extending into Northern PA, which should hold temps down. Expected high temps range from the mid 70s to low 80s, but remain above climo for this time of year. Rain chances trend lower from north to south into Friday as upper level ridging builds over the area. Max POPs 25-35% are over the southern tier of central PA near a stalled/pivoting quasistationary front and axis of highest PWATs. Friday looks like a pleasant day across most of the region with temperatures in the upper 70s to mid 80s and a good amount of sunshine. The front lifts back to the north as a warm front Friday night with showers likely by Saturday morning over the western Alleghenies. More widespread showers and storms will develop Saturday afternoon with daytime heating and some enhancement with a prefrontal trough. Saturday will not be a washout by any means, but those with outdoor plans should monitor the weather and head inside if you hear thunder. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... Compared to Saturday, the chance for showers and thunderstorms on Sunday will be lower, owing to a weak surface high building across the Lower Grt Lks into PA. However, with a warm front approaching, we do carry slight chance to chance PoPs Sun afternoon, with PoPs increasing to likely Sunday night as the warm front crosses through the region. A deepening upper trough will then likely result in a period of unsettled weather continuing into Memorial Day and the first half of the upcoming week with mainly scattered, diurnally- driven convection expected. && .AVIATION /17Z WEDNESDAY THROUGH SUNDAY/... Put timing into the 18Z TAF package for the main area of storms to the west. Added some TEMPO groups for isolated showers and storms near sites like AOO and UNV. The isolated activity formed, given the intense heating across the higher terrain. Further southeast the activity will get going more toward late afternoon into this evening. The cold front is still well to the west, over the central Great Lakes. Lower clouds and showers will work into the area later tonight into Thursday morning, as front stalls as it heads into far southeast PA. Still expect conditions to improve later Thursday. Outlook... Fri-Mon...Mainly VFR, but chance of showers/AM patchy fog. && .CLIMATE... Daily record maximum temperatures for 5/22: Harrisburg 96/1941 Williamsport 95/1941 Altoona 88/2013 Bradford 84/2013 State College 89/1975 && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl/Banghoff SHORT TERM...Steinbugl/Banghoff LONG TERM...Fitzgerald/Colbert AVIATION...Martin CLIMATE...Steinbugl
Hazardous weather outlook, May 22, 8:35 AM EDT, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service State College PA 835 AM EDT Wed May 22 2024 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>058-063-231245- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Cumberland- 835 AM EDT Wed May 22 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Isolated to scattered severe thunderstorms with damaging wind gusts and large hail possible Wednesday afternoon and early evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ059-064>066-231245- Lebanon-Adams-York-Lancaster- 835 AM EDT Wed May 22 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Isolated strong to severe thunderstorms with gusty winds and hail are possible during the late afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated strong to severe thunderstorms with gusty winds are possible Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, May 22, 1:32 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service State College PA
132 PM EDT Wed May 22 2024
PAZ026-221815-
Huntingdon PA-
132 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HUNTINGDON COUNTY
THROUGH 215 PM EDT...
At 132 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntingdon, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Huntingdon, Raystown Dam, McConnellstown, Petersburg, Mapleton,
Alexandria, Mill Creek, Marklesburg, and Juniata College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4035 7822 4047 7813 4050 7813 4049 7815
4056 7814 4054 7815 4053 7817 4054 7818
4057 7815 4065 7789 4062 7778 4055 7784
4050 7781 4040 7792
TIME...MOT...LOC 1732Z 252DEG 22KT 4050 7816
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ColbertSpecial weather statement, May 22, 1:37 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service State College PA
137 PM EDT Wed May 22 2024
PAZ037-221800-
Tioga PA-
137 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TIOGA COUNTY
THROUGH 200 PM EDT...
At 137 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Wellsboro, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Morris, Leonard Harrison State Park, and Leetonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4158 7722 4154 7755 4155 7756 4161 7760
4164 7760 4180 7736
TIME...MOT...LOC 1737Z 243DEG 18KT 4161 7753
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DeVoirSpecial weather statement, May 22, 1:48 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service State College PA
148 PM EDT Wed May 22 2024
PAZ019-026-221830-
Huntingdon PA-Southern Centre PA-
148 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HUNTINGDON AND
SOUTH CENTRAL CENTRE COUNTIES THROUGH 230 PM EDT...
At 148 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stormstown, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
State College, Bellefonte, Park Forest Village, Boalsburg,
Stormstown, Lemont, Houserville, Pine Grove Mills, Ramblewood, Port
Matilda, Julian, Whipple Dam State Park, Rock Springs, Unionville,
Pennsylvania State University, Pennsylvania Military Museum, and
State College Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4070 7809 4080 7806 4083 7798 4092 7789
4091 7775 4077 7777 4067 7780
TIME...MOT...LOC 1748Z 264DEG 17KT 4077 7795
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ColbertSpecial weather statement, May 22, 1:54 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
154 PM EDT Wed May 22 2024
PAZ012-018-221845-
Northern Centre PA-Northern Clinton PA-
154 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CENTRE AND CENTRAL
CLINTON COUNTIES THROUGH 245 PM EDT...
At 154 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Lock Haven, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lock Haven, Monument, Glen Union, and Orviston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4133 7747 4131 7747 4130 7745 4129 7745
4124 7738 4120 7736 4112 7754 4108 7778
4118 7784 4135 7750
TIME...MOT...LOC 1754Z 245DEG 23KT 4116 7773
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DeVoirSpecial weather statement, May 22, 1:59 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service State College PA
159 PM EDT Wed May 22 2024
PAZ006-037-041-221845-
Potter PA-Northern Lycoming PA-Tioga PA-
159 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LYCOMING...
SOUTHEASTERN POTTER AND SOUTHWESTERN TIOGA COUNTIES THROUGH 245 PM
EDT...
At 158 PM EDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Wellsboro, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wellsboro, Morris, Leetonia, and Leonard Harrison State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4150 7765 4160 7766 4181 7735 4159 7720
TIME...MOT...LOC 1758Z 245DEG 22KT 4158 7759
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DeVoirSpecial weather statement, May 22, 2:02 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service State College PA
202 PM EDT Wed May 22 2024
PAZ028-221830-
Juniata PA-
202 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JUNIATA COUNTY
THROUGH 230 PM EDT...
At 202 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Lewistown, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mcalisterville, Mexico, Mifflintown, Port Royal, Thompsontown,
Mifflin, and East Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4057 7745 4062 7742 4069 7724 4068 7716
4068 7712 4059 7711 4059 7717 4057 7718
4056 7717 4052 7729 4048 7738
TIME...MOT...LOC 1802Z 255DEG 18KT 4056 7731
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ColbertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 12:34 PM EDT | Special Weather Statement | CTP | Warren | 26 min |
| May 22, 12:49 PM EDT | Special Weather Statement | CTP | Fulton | 41 min |
| May 22, 12:58 PM EDT | Special Weather Statement | CTP | Warren | 32 min |
| May 22, 1:02 PM EDT | Special Weather Statement | CTP | Blair | 43 min |
| May 22, 1:17 PM EDT | Special Weather Statement | CTP | Centre | 28 min |
| May 22, 1:32 PM EDT | Special Weather Statement | CTP | Huntingdon | 43 min |
| May 22, 1:37 PM EDT | Special Weather Statement | CTP | Tioga | 23 min |
| May 22, 1:48 PM EDT | Special Weather Statement | CTP | Centre | 42 min |
| May 22, 1:54 PM EDT | Special Weather Statement | CTP | Clinton | 51 min |
| May 22, 1:59 PM EDT | Special Weather Statement | CTP | Tioga | 46 min |
| May 22, 2:02 PM EDT | Special Weather Statement | CTP | Juniata | 28 min |
| May 22, 2:27 PM EDT | Special Weather Statement | CTP | Montour | 48 min |
| May 22, 2:29 PM EDT | Special Weather Statement | CTP | Union | 31 min |
| May 22, 2:31 PM EDT | Special Weather Statement | CTP | Centre | 44 min |
| May 22, 2:47 PM EDT | Special Weather Statement | CTP | Lycoming | 28 min |
| May 22, 2:50 PM EDT | Areal Flood Advisory | CTP | Lycoming | 2 hr |
| May 22, 2:54 PM EDT | Special Weather Statement | CTP | Huntingdon | 51 min |
| May 22, 3:02 PM EDT | Special Weather Statement | CTP | Fulton | 43 min |
| May 22, 3:03 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming | 42 min |
| May 22, 3:04 PM EDT | Special Weather Statement | CTP | Fulton | 41 min |
| May 22, 3:14 PM EDT | Special Weather Statement | CTP | Snyder | 46 min |
| May 22, 3:17 PM EDT | Special Weather Statement | CTP | Tioga | 28 min |
| May 22, 3:30 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield, Elk | 60 min |
| May 22, 3:45 PM EDT | Special Weather Statement | CTP | Sullivan | 45 min |
| May 22, 4:15 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clinton, McKean, Potter | 75 min |
| May 22, 4:57 PM EDT | Special Weather Statement | CTP | Franklin | 48 min |
| May 22, 5:12 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Tioga | 78 min |
| May 22, 5:27 PM EDT | Special Weather Statement | CTP | Clinton | 48 min |
| May 22, 5:33 PM EDT | Special Weather Statement | CTP | Clinton | 12 min |
| May 22, 6:00 PM EDT | Special Weather Statement | CTP | Lycoming | 45 min |
| May 22, 6:16 PM EDT | Special Weather Statement | CTP | Juniata | 44 min |
| May 22, 6:26 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 46 min |
| May 22, 6:31 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Perry | 59 min |
| May 22, 6:58 PM EDT | Special Weather Statement | CTP | Sullivan | 47 min |
| May 22, 7:09 PM EDT | Special Weather Statement | CTP | Franklin | 36 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.